| Model Number |
UC-1 |
| Medical Device Problem Codes |
Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Burn(s) (1757); Erythema (1840); Inflammation (1932)
| Date of Event |
09/26/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial notification of this event described use of rf gel which is in conflict with the instructions for use which calls for ultrasound gel.The devices (control unit, handpiece, and multiple transducers) have been requested back for evaluation but have not yet been returned.When additional information regarding this event becomes available, a supplemental medwatch will be filed.
Event or Problem Description
On (b)(4) 2017, a merz field clinical specialist in (b)(4) became aware of a (b)(6) year old, female patient who experienced "inflammation and erythema or intense redness in the cheeks and neck" post treatment."due to the inflammatory reaction, [the field clinical specialist] recommended applying local cold and 1% topical hydrocortisone cream and she provided the patient with a medical sample tube for the patient to apply uninterruptedly for 1 week at night.According to [the field clinical specialist], during the physical examination did not find any clinical data that could generate a reaction of this type; in the interview the patient reported that she had recently returned from (b)(6) and that she came "tanned" to the demonstration of the device." on (b)(6) 2017, images were captured and then sent via email on (b)(6) 2017 indicating that the "patient is showing burned marks all around the face." the field clinical specialist "recommended: application of local cold; use of topical steroids of type (hydrocortisone / betamethasone) for 8 to 10 days every 12 hours; soothing or desensitizing creams (cicabio arnica, roseliane cream, toleriane ultra fluid for sensitive skin, roseliac ar intense cream); the use of topical depigmentants (hydroquinone) is suggested at least 10 to 15 days after the noxious stimulus; remember that it is a transitory event and improves with the measures explained in the previous points.".
Additional Manufacturer Narrative
An evaluation of the returned control unit was performed.A review of the original dhr found that control unit 16c120208 met all requirements.The per indicated that the device was missing one of its rubber feet, so it was replaced.The control unit passed all tests.An evaluation of the handpiece was not performed as the device was not returned despite multiple requests on (b)(6) 2017.A review of the original dhr found that handpiece 15f101401 was subject to one unrelated deviation.A service history review found that the control unit and handpiece have not been returned previously for service.A review of the support log showed that during the treatment, a single code j occurred on this system.Following system reboot, the code j did not recur.The reported issues were not replicated with an evaluation of the returned devices.An evaluation of the original dhr found that transducers 16m071120099 and 16m091420089 had no indications of rework or nonconformance; however the cofa found that these transducers were subject to two unrelated deviations.Transducer 16m071120099 produced an image as expected; however during functional test the device produced a code v, which prevents treatment delivery.The operating frequency was within its expected range.The transducer's membrane was inspected and found to be ripped and the body of the transducer was cracked.The crack on the body and the rip in the membrane appear to be continuous and likely the result of damage during return handling given that the damage was not reported by the complainant.Transducer 16m091420089 produced an image as expected.No errors were identified and the operating frequency was within its expected range.The transducer's membrane was inspected and found to have damage.No root cause could be determined for this damage.Transducer 17m022220070 was reported to have a dark image when in use.A review of the support log confirmed that this transducer was used during the treatment.An evaluation of the original dhr found that it was subject to one unrelated deviation.The report of dark image was replicated during product evaluation.No errors were identified and the operating frequency was within its expected range.The transducer's membrane was found to be dented.No root cause could be determined for this damaged membrane.Transducer 17m022220067 was reported to produce a "code v".The affiliate stated that the transducer presented a code v before the treatment and thus it was not possible to use it during the treatment.A review of the support log and exam record confirms the report.The transducer was not evaluated as the device was not returned despite multiple requests made on (b)(6) 2017.An evaluation of the original dhr found that this transducer was subject to one unrelated deviation.A review of the complaint trending report for the month of february 2019 found that "patient burns" has not produced a signal warranting investigation and "patient erythema" is not reported frequently enough to be included in the report.The affiliate stated in their initial report "the gel used to perform the procedure was a conductive gel radiofrequency (venus freeze) provided by [doctor].This gel was of a thicker consistency and of difficult handling unlike the conventional ultrasonic gels.The expert in the master class explained that on some occasions very heavy gels with little fluid or oil additives in spite of driving and transmitting good image can accumulate heat in the superficial layers and cause the damages seen in the patient." ulthera instructions for use 1002200ifu rev.E.Instructs users to "aplique una capa fina de gel ultrasónico acuoso en el área a ser tratada." which translates to "apply a thin layer of aqueous ultrasonic gel to the area to be treated."[section 7.3.4.3.] the ifu also instructs "use solamente gel ultrasónico acuoso." which translates to "use only aqueous ultrasonic gel."[section 9.2.5.] based on the evaluations performed on the returned devices, it is unlikely that the control unit or transducers contributed to the patient event.The incorrect usage of gel most likely contributed to the event.Evaluation results code "appropriate term/code not available" was therefore selected.